Alert archive / Kentucky / Flash Flood Warnings in 2000

Flash Flood Warning 14, NWS Paducah, KY

May 24, 2000Todd County, Kentucky

NWS Paducah, KY issued this flash flood warning at May 24, 2000, 7:19 PM CDT for Todd County, Kentucky. It was in force for 101 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 24, 2000, 7:19 PM CDT (00:19 UTC)
Expired
May 24, 2000, 9:00 PM CDT
In force
101 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Todd County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3627 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3627 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 250020
FFWPAH
KYC219-250200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TODD COUNTY IN WESTERN KENTUCKY

* UNTIL 900 PM CDT

* AT 716 PM CDT...AN EMERGENCY MANAGER REPORTED HEAVY RAIN JUST 
NORTH OF TRENTON WITH DITCHES ALREADY AT BANKFULL. 

* DOPPLER RADAR INDICATED AROUND 2 INCHES OF RAIN HAD FALLEN IN THE 
AREA THIS AFTERNOON WITH ANOTHER INCH OR TWO POSSIBLE OVER THE NEXT 
HOUR OR TWO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3686 8722 3671 8729 3671 8715 3699 8713

HOOPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:00 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, May 24, 2:00 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT WED MAY 24 2000

12Z UA ANALYSIS REVEALS JET STREAK/PERTURBATION IDENTIFIABLE FROM H7
TO H3 IN NW FLOW UPSTREAM OF PAH FA. IR LOOPS SHOWS REMNANTS OF AM
CONVECTION CONTINUING THEIR SE DEPARTURE ACROSS TN...BUT SURFACE
ANALYSIS REVEALS WEAK TROF/BOUNDARY STRETCHING IN NE-SW FASHION
ACROSS NRN TIER/EXTREME NERN PTNS OF PAH FA. WEAK BUBBLE HIGH OVER
HEART OF FA NOTED IN WAKE OF DEPARTING AM CONVECTION SHOULD
DISSIPATE AS AFTERNOON WEARS ON.

LATEST VISIBLE LOOPS SHOW CONSIDERABLE SUNSHINE OVER PAH FA. SURFACE
ANALYSIS REVEALS DEFINITIVE DEW POINT GRADIENT WITH FAR NRN/NERN
PTNS FA UNDER THE INFLUENCE OF DRIER AIR. IT APPEARS THAT THE
FRONTAL BOUDARY IS PIVOTING TO MORE OF A W-E ORIENTATION...AND IF
THIS CONTINUES...WOULD EXPECT ITS SRN PUSH WL STALL AND MOST OF SRN
SECTIONS OF FA WL REMAIN IN WARM SOUPY AIR MASS. LATEST LAPS DATA
REVEALS CAPES >3K J/KG...AND THATS PRIOR TO PEAK HEATING. THIS
ALIGNS WELL W/SPC SWODY1 WHICH PAINTS ALL BUT EXTREME NRN/NERN PTNS
FA IN SLGT RISK. EXPECT THAT ANY ACTIVITY THAT DEVELOPS WL BE
SCT...PROBABLY A COMBO OF DIURNALLY DRIVEN AND ADVECTIVE FM SRN
PLAINS...SO WELL RETAIN CHC CATEGORY POPS THRU TONIGHT. WL WAIT
CLOSE TO PRESS TIME FOR LATEST BOUNDARY LOCATION AND FINAL COUNTY
BREAK-OUT...INCLUDING DECISION ON WHETHER OR NOT TO DROP POPS FM ANY
OF FAR NRN OR NERN COUNTIES.

A DIFFICULT MODEL DIAGNOSIS IS WHAT TO EXPECT LATE TONIGHT-THU AS
VORT MAX EJECTS OUT OF PLAINS. MODELS SUGGEST AIR MASS OVER PAH FA WL
BE STABILIZING AS IT SAGS SURFACE BOUNDARY SOUTH THRU AREA AND HIGH
PRESSURE BUILDS IN ITS WAKE. HOWEVER MODELS SIMULTANEOUSLY MOVE MAX
MRH/QPF OVERTOP SAID HIGH AND PAH FA BY 12Z...AS IMPRESSIVE VORT MAX
MOVES PRETTY MUCH W-E ACROSS AR/TN BORDER ZONES. AM RELUCTANT TO BUY INTO
MODELS AGGRESSIVE SOUTHWARD PUNCH OF THE BOUNDARY...ESPECIALLY IF IT
CONTINUES TO INDICATE A W-E PIVOT. AM THEREFORE INCLINED TO LINGER A
CHC POP THRU THU...FM BEST CHC SRN/SWRN SECTIONS TO LEAST CHC NRN/NERN
PTNS FA...CLOSELY IN TUNE W/SPC SWODY2.

FWC NOS OBVIOUSLY A RESULT OF DRAGGING FRONT ALL THE WAY THRU THE
FA...AS TEMPS FOR THU ARE 7-10F COOLER THAN ITS PREVIOUS RUN. WL
GENERALLY TAILOR ZFP W/WARMER THERMAL APPROACH OF HANGING FRONTAL
BOUNDARY ACROSS FA...PROBABLY MORE A RESEMBLANCE OF WARMER FAN NOS
SAVE FOR POSSIBLY FAR NERN PTNS.

.PAH...NONE.
DH

In the hours before

Special weather statement, May 24, 5:49 PM CDT, 1 hour 30 minutes before
KYZ011>013-017-022-242330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
549 PM CDT WED MAY 24 2000

...STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER WEST KENTUCKY...

AT 549 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
FROM BENTON TO CADIZ KENTUCKY. AS THIS ACTIVITY MOVES SOUTHEAST AT
25 MPH...IT WILL IMPACT SUCH COMMUNITIES AS HOPKINSVILLE AND
TRENTON THROUGH 630 PM. THE ATMOSPHERE REMAINS VERY UNSTABLE ACROSS
THIS AREA...SO THE STORMS MAY QUICKLY BEGIN TO PRODUCE HAIL OF ONE-
HALF INCH IN DIAMETER AND STRONG WIND GUSTS OF 45 TO 55 MPH. THE
STORMS MAY ALSO RAPIDLY INTENSIFY ACROSS THE SEVERE THRESHOLD...SO
STAY TUNED FOR POSSIBLE WARNINGS.

PRESLEY
Local storm report, May 24, 5:57 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
557 PM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    BREMEN                    KY   1.00 INCH HAIL
05/24/00   MUHLENBERG

DH
Special weather statement, May 24, 6:29 PM CDT, 50 minutes before
KYZ011-013-250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
629 PM CDT WED MAY 24 2000

AT 629 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS ALONG THE LYON/CALDWELL COUNTY LINE IN WEST
KENTUCKY. AS THIS ACTIVITY MOVES SOUTHEAST AT 25 MPH...IT WILL IMPACT
SUCH COMMUNITIES AS CONFEDERATE AND COBB KENTUCKY THROUGH
7 PM. THESE STORMS MAY PRODUCE HAIL UP TO ONE-HALF INCH IN DIAMETER
AND STRONG WIND GUSTS OF 40 TO 50 MPH.

PRESLEY
Special weather statement, May 24, 6:48 PM CDT, 31 minutes before
ILZ080-081-084>094-KYZ001>022-250045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
648 PM CDT WED MAY 24 2000

...A TORNADO WATCH IS IN EFFECT FOR WESTERN KENTUCKY AND PORTIONS OF
SOUTHERN ILLINOIS UNTIL MIDNIGHT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL
MIDNIGHT FOR THE FOLLOWING COUNTIES...

IN SOUTHERN ILLINOIS... PERRY...FRANKLIN...JACKSON...WILLIAMSON...
SALINE...GALLATIN...UNION...JOHNSON...POPE...HARDIN...ALEXANDER...
PULASKI...AND MASSAC.

IN WESTERN KENTUCKY... BALLARD...CARLISLE...HICKMAN...FULTON...
MCCRACKEN...GRAVES...LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN
...LYON...CALDWELL...TRIGG...UNION...HENDERSON...DAVIESS...WEBSTER
...MCLEAN...MUHLENBERG...HOPKINS...CHRISTIAN...AND TODD.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT
OF SEVERE THUNDERSTORMS AND TORNADOES. SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL HAVE ALREADY BEEN REPORTED IN THE PENNYRILE
REGION OF WEST KENTUCKY. STRAIGHT LINE WINDS CAN EASILY PRODUCE AS
MUCH DAMAGE AS A WEAK TORNADO. IF A WARNING IS ISSUED OR SEVERE
WEATHER IS SIGHTED...FIND SHELTER IN A SUBSTANTIAL BUILDING ON THE
LOWEST FLOOR...OR IN THE BASEMENT.

YORK
Special weather statement, May 24, 6:50 PM CDT, 29 minutes before
KYZ011>013-017-022-250030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CDT WED MAY 24 2000

...STRONG THUNDERSTORMS REMAIN POSSIBLE NEAR HOPKINSVILLE...

AT 650 PM CDT...DOPPLER RADAR SHOWED STRONG THUNDERSTORMS
STRETCHING ALONG A LINE FROM LAMASCO TO ELKTON KENTUCKY. AS THESE
STORMS PROGRESS SOUTHEAST AT 25 MPH...THEY WILL CONTINUE TO IMPACT
THE HOPKINSVILLE AREA. IN ADDITION TO LOCALLY HEAVY RAIN AND
DANGEROUS LIGHTNING...HAIL UP TO ONE-HALF INCH IN DIAMETER AND
WINDS OF 40 TO 50 MPH WILL REMAIN POSSIBLE. REMEMBER...A TORNADO
WATCH IS IN EFFECT FOR ALL OF WEST KENTUCKY UNTIL MIDNIGHT.

PRESLEY
Local storm report, May 24, 6:57 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0654 PM    5 N ELKTON                KY   .75 INCH HAIL
05/24/00   TODD

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:10 PM CDTFlash Flood WarningPAHChristian110 min
May 24, 7:15 PM CDTTornado WarningPAHChristian, Trigg45 min
May 24, 7:33 PM CDTFlash Flood WarningPAHTrigg87 min
May 24, 8:53 PM CDTFlash Flood WarningPAHChristian, Todd, Trigg97 min
May 24, 10:18 PM CDTSevere Thunderstorm WarningPAHGraves42 min
May 24, 10:26 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle49 min
May 24, 11:25 PM CDTSevere Thunderstorm WarningPAHMarshall50 min
May 24, 11:31 PM CDTSevere Thunderstorm WarningPAHCalloway44 min
May 25, 12:19 AM CDTFlash Flood WarningPAHCalloway, Christian, Trigg4 hr

Nearby

Flash Flood Warnings in Kentucky, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.